Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 347, NWS Springfield, MO

August 4, 2009Barton County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 4, 2009, 2:54 PM CDT for Barton County, Vernon County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2009, 2:54 PM CDT (19:54 UTC)
Expired
Aug 4, 2009, 3:38 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:00 PM CDTHAIL 0.75Sheldon, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 041954
SVRSGF
MOC011-217-042100-
/O.NEW.KSGF.SV.W.0347.090804T1954Z-090804T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARTON COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN VERNON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 400 PM CDT.

* AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF MILO...OR 7 MILES SOUTH OF
  NEVADA...MOVING SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* LOCATIONS IMPACTED INCLUDE BRONAUGH...IRWIN...MILFORD...MILO...
  MONTEVALLO AND SHELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3777 9445 3778 9439 3779 9425 3774 9408
      3740 9409 3769 9447
TIME...MOT...LOC 1954Z 300DEG 26KT 3774 9438

$$

CRAMER
3 follow-up statements
000 
WWUS53 KSGF 042006
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT TUE AUG 4 2009

MOC011-217-042100-
/O.CON.KSGF.SV.W.0347.000000T0000Z-090804T2100Z/
BARTON MO-VERNON MO-
306 PM CDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN VERNON AND NORTHEASTERN BARTON COUNTIES...

AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR SHELDON...OR 9 MILES NORTHEAST OF
VERDELLA...MOVING SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE IRWIN...MILFORD...MONTEVALLO AND SHELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3762 9438 3771 9436 3779 9425 3774 9408
      3740 9409
TIME...MOT...LOC 2006Z 308DEG 27KT 3767 9430

$$

CRAMER
000 
WWUS53 KSGF 042016
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT TUE AUG 4 2009

MOC011-217-042100-
/O.CON.KSGF.SV.W.0347.000000T0000Z-090804T2100Z/
BARTON MO-VERNON MO-
316 PM CDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN VERNON AND NORTHEASTERN BARTON COUNTIES...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MILFORD...OR 11
MILES NORTH OF LAMAR...MOVING SOUTHEAST AT 30 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.

LOCATIONS IMPACTED INCLUDE MILFORD AND MONTEVALLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

&&

LAT...LON 3743 9409 3763 9430 3767 9427 3771 9421
      3774 9408
TIME...MOT...LOC 2017Z 308DEG 27KT 3763 9421

$$

CRAMER
000 
WWUS53 KSGF 042038
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT TUE AUG 4 2009

MOC011-217-042048-
/O.CAN.KSGF.SV.W.0347.000000T0000Z-090804T2100Z/
BARTON MO-VERNON MO-
338 PM CDT TUE AUG 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERNON AND
NORTHEASTERN BARTON COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3743 9409 3763 9430 3767 9427 3771 9421
      3774 9408
TIME...MOT...LOC 2038Z 308DEG 27KT 3753 9405

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:34 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 4, 12:34 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 PM CDT TUE AUG 4 2009

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST HIGHLIGHT/CHALLENGES INCLUDE RAIN CHANCES THROUGH THE
SHORT TERM AND THE POTENTIAL FOR STEAMY CONDITIONS THROUGH THE
UPCOMING WEEKEND.

CURRENTLY...A FEW AREAS OF SHRA/TSRA CONTINUE TO DEVELOP ACROSS
THE NATIONS MID SECTION. THE FIRST AND CLOSEST TO HOME IS
SCATTERED ACTIVITY ACROSS NE KS/N MO ASSOCIATED WITH LOW LEVEL WAA
AND HIGH THETA-E AIR IMPINGING ON STATIONARY SFC BOUNDARY. THE
SECOND AREA IS ASSOCIATED WITH A BLOSSOMING MCS ACROSS NEB. THE
BEHAVIOR OF THESE CONVECTIVE SYSTEMS WILL HAVE IMPLICATIONS ON OUR
FORECAST TODAY. INCREASING MID/HIGH CLOUDS AND AMPLE LOW LEVEL
MOISTURE HAVE KEPT EARLY MORNING TEMPERATURES FAR WARMER THAN IN
PREVIOUS WEEKS WITH READINGS WELL INTO THE 70S...AND EVEN A FEW
80S ON THE OSAGE PLAINS.

TODAY...WILL MAKE A LAST MINUTE CALL ON POPS BASED ON RADAR
TRENDS. THE BETTER FORCING SHOULD REMAIN CLOSEST TO THE SFC
BOUNDARY ACROSS FAR NORTHERN MO. IN ADDITION...STORM MOTION
VECTORS CONTINUE TO SUGGEST AN EAST SOUTHEASTWARD PROGRESSION.
THE BEST OPPORTUNITY FOR SHRA/TSRA WILL BE ACROSS CENTRAL MO THIS
MORNING. AS THE WAVE RESPONSIBLE FOR THE MCS PASSES...THERE IS LOW
END RISK FOR PULSE STORMS THIS AFTERNOON INTO THE EVENING. ANY
LINGERING BOUNDARIES FROM MORNING CONVECTION WILL HELP THE CAUSE.
ONCE CLOUDS BREAK UP...GOOD HEATING IS EXPECTED. HAVE GONE NEAR
PERSISTENCE HIGHS ALMOST EVERYWHERE FOR TODAY...JUST A TAD COOLER
IN CENTRAL MO WHERE CLOUDS/RAIN MAY BE A LITTLE MORE COMMON.

TONIGHT THROUGH THURSDAY...COMPLEX FORECAST AS THE SFC BOUNDARY
CURRENTLY TO OUR NORTH SHIFTS TO THE SOUTH AND A FEW MORE
DISTURBANCES PEEL OFF OF THE UPPER LOW JUST OFF THE WEST COAST.
WITH THE AREA BETTER POSITIONED ON THE NORTHEAST PERIPHERY OF THE
UPPER RIDGE...RESULTANT STORM MOTION VECTORS INDICATE THAT ANY MCS
DEVELOPMENT TO OUR NORTH AND NORTHWEST WILL VENTURE INTO THE AREA.
IN ADDITION...WITH THE LOW LEVEL BOUNDARY SHIFTING INTO THE AREA
SCATTERED CONVECTION ASSOCIATED WITH THE LOW LEVEL JET CAN BE
EXPECTED. HAVE BUMPED UP POPS A BIT AND POSITIONED TEMPERATURES AS
BEST AS POSSIBLE...THOUGH THERE IS A BIG BUST POTENTIAL WITH
HIGHS. GIVEN AMPLE LOW LEVEL MOISTURE...LOWS IN THE UPPER 60S INTO
THE 70S SHOULD BE COMMON.

THURSDAY THROUGH THE WEEKEND...MODEL CONSENSUS IS FOR THE
SUMMERTIME RIDGE TO MOVE ACROSS THE SOUTHERN TIER OF STATES...
POSITIONING OVER THE SOUTHEASTERN CONUS BY SUN/MON. GFS FIVE WAVE
CHARTS SUPPORT THIS AS WELL...THOUGH THE DEGREE OF RIDGING AND THE
SPEED WITH WHICH THE FEATURE MOVES EASTWARD IS SOMEWHAT IN
QUESTION. THE BOTTOM LINE IS THAT THE STORM TRACK WILL BE
ALTERED...LIKELY AWAY FROM THE REGION. AS A RESULT HAVE CONTINUED
A DRY FORECAST. PROGGED 925/850 MB TEMPS INDICATE THAT TYPICAL
AUGUST HEAT IS TO BE EXPECTED...THOUGH GIVEN THE CURRENT LEVEL OF
GREENNESS..TEMPS SHOULD NOT GET TOO OUT OF HAND. HEAT INDICES...
THOUGH...WILL NEED TO BE CLOSELY MONITORED AS HIGHS IN THE MID 90S
SHOULD TRANSLATED INTO HEAT INDICES CONSISTENTLY ABOVE 100F.

GAGAN

&&

.AVIATION...

THE CHALLENGE FOR THE FORECAST PERIOD WILL BE TIMING OF CONVECTION
AND POSSIBLE POST FRONTAL FOG. A FRONTAL BOUNDARY MOVING INTO THE AREA
FROM THE NORTH WILL BE THE FOCUS FOR SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.  SPRINGFIELD AND
JOPLIN WILL SEE ACTIVITY FIRST WITH CONVECTION INITIATING A FEW
HOURS LATER FOR BRANSON.  THE ACTIVITY WILL LIKELY NOT SUSTAIN
OVERNIGHT AS THE LOW LEVEL JET WILL ORIENT PARALLEL TO THE FRONT.
WITH RAINFALL TO THE NORTH TODAY AND NORTHERLY SURFACE
FLOW...SPRINGFIELD MAY SEE SOME LIGHT FOG IN THE MORNING HOURS.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 4, 12:20 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT TUE AUG 4 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1220 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  HEAT INDEX VALUES IN EXCESS OF 100 DEGREES ARE EXPECTED ACROSS
  EXTREME SOUTHEAST KANSAS AND PORTIONS OF WESTERN MISSOURI
  ALONG AND WEST OF THE HIGHWAY 71 CORRIDOR.

  THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING
  ACROSS THE OUTLOOK AREA AS A COLD FRONT SLOWLY MOVES SOUTH
  THROUGH THE REGION. DRY AND VERY WARM AIR IN THE MIDDLE LEVELS
  OF THE ATMOSPHERE WILL TEND TO LIMIT THUNDERSTORM COVERAGE.
  HOWEVER...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY
  DEVELOP THIS AFTERNOON AND THIS EVENING ALONG THE FRONTAL
  BOUNDARY. STRONG INSTABILITY AND SUFFICIENT WIND SHEAR WILL
  ALLOW ANY STORMS THAT DEVELOP TO BECOME STRONG OR POSSIBLY
  SEVERE. HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH...
  AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS FROM
  THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE WEDNESDAY AND
  WEDNESDAY NIGHT AS THAT FRONT BEGINS TO STALL NEAR THE
  MISSOURI AND ARKANSAS BORDER. AT THIS TIME...THE BEST CHANCE
  FOR THUNDERSTORMS APPEARS TO BE ALONG AND SOUTH OF THE HIGHWAY
  60 CORRIDOR. STRONG INSTABILITY AND SLIGHTLY HIGHER WIND SHEAR
  VALUES MAY ALLOW FOR A FEW SEVERE STORMS WITH LARGE HAIL AND
  DAMAGING STRAIGHT LINE WINDS BEING THE MAIN THREATS. A CLUSTER
  OF THUNDERSTORMS MAY THEN DEVELOP ALONG AND NORTH OF THE FRONT
  AND AFFECT PORTIONS OF THE OUTLOOK AREA WEDNESDAY NIGHT. STRONG
  TO SEVERE STORMS...ALONG WITH AN INCREASING THREAT FOR HEAVY
  RAINFALL WILL BE THE PRIMARY HAZARDS WITH THESE STORMS.

  HIGH PRESSURE ALOFT WILL BUILD OVER THE AREA FRIDAY THROUGH THE
  UPCOMING WEEKEND. HEAT INDEX VALUES NEAR 105 DEGREES WILL BE
  POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE OUTLOOK AREA THIS
  AFTERNOON AND THIS EVENING IF STORMS CAN MANAGE TO DEVELOP
  ALONG THE FRONT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, Aug 4, 2:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             FLEMINGTON              37.80N 93.50W
08/04/2009  E1.00 INCH       POLK               MO   POST OFFICE

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:11 PM CDTSevere Thunderstorm WarningSGFHickory, Polk, St. Clair79 min
Aug 4, 3:29 PM CDTSevere Thunderstorm WarningSGFDade23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.